Alert archive / Washington / Flash Flood Warnings in 2022

Flash Flood Warning 4, NWS Spokane, WA

June 5, 2022Chelan County, Douglas County, Washington

NWS Spokane, WA issued this flash flood warning at Jun 5, 2022, 1:18 PM PDT for Chelan County, Douglas County, Washington. It was in force for 3 hr. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 5, 2022, 1:18 PM PDT (20:18 UTC)
Expired
Jun 5, 2022, 4:15 PM PDT
In force
3 hr
Issued by
NWS Spokane, WA
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Chelan County, WA, Douglas County, WA

The radar

The Seattle radar (KATX), 178 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 5, 1:30 PM PDTFLASH FLOOD2 Nw Wenatchee, WAMUDSLIDE ON MAPLE STREET WITH THE ROAD TEMPORARILY IMPASSABLE. TIME ESTIMATED FROM RADAR.
Jun 5, 1:30 PM PDTFLASH FLOOD2 W Wenatchee, WAMUDSLIDE ON NUMBER 1 CANYON ROAD. ROAD WAS CLOSED FOR SEVERAL HOURS. TIME ESTIMATED FROM DISPATCH REPORTS.
Jun 5, 1:45 PM PDTFLASH FLOODSunnyslope, WADELAYED REPORT. SEVERAL ROADS FLOODED AND TEMPORARILY CLOSED IN THE SUNNYSLOPE AREA, WITH MUD AND DEBRIS FLOWS COMMON. ONE RESIDENCE WAS FLOODED. TIME ESTIMATED FROM RADAR.
Jun 5, 2:00 PM PDTFLASH FLOOD1 Wnw Wenatchee, WAWATER AND MUD GOING INTO A COUPLE RESIDENCES.
Jun 5, 2:00 PM PDTFLASH FLOOD2 Nw Wenatchee, WAURBAN FLOODING ON CITY STREETS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 8.3 hours before the alert went out and 297 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2022-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2022-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 154 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
887 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
154 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

340 
WGUS56 KOTX 052018
FFWOTX
WAC007-017-052315-
/O.NEW.KOTX.FF.W.0004.220605T2018Z-220605T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Spokane WA
118 PM PDT Sun Jun 5 2022

The National Weather Service in Spokane has issued a

* Flash Flood Warning for...
  The Red Apple Burn Scar in...
  South Central Chelan County in north central Washington...
  Southwestern Douglas County in north central Washington...

* Until 415 PM PDT.

* At 118 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain over the Red Apple Burn Scar. Between 0.1 and 0.3 
  inches of rain have fallen. The expected rainfall rate is 0.25 to 
  0.75 inches in 1 hour. Flash flooding is ongoing or expected to 
  begin shortly.

Excessive rainfall over the burn scar will result in debris flow 
moving through the Warner Canyon and Warm Spring Canyon drainages. 
The debris flow can consist of rock, mud, vegetation and other loose 
materials.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding in and around the Red Apple
           Burn Scar.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of areas in and around
           the Red Apple Burn Scar.

* Some locations that will experience flash flooding include...
  Cashmere, Sunnyslope, West Wenatchee, East Wenatchee Bench and 
  Monitor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The affected areas are in and below the Red Apple burn scar north of 
Monitor and Wenatchee, including the steep slopes of Warner Canyon 
and Warm Springs Canyon, Easy Street and Red Apple Road.  High 
intensity rainfall on the burned area may cause flash flooding, mud 
slides and rock slides. Hikers, residents, and motorists in and 
below the Red Apple burned area should take immediate precautions to 
protect life and property.

This is a life threatening situation. Heavy rainfall will cause 
extensive and severe flash flooding of creeks...streams...and 
ditches in the Red Apple burn scar. Severe debris flows can also be 
anticipated across roads. Roads and driveways may be washed away in 
places. If you encounter flood waters...climb to safety.

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 4742 12036 4750 12047 4756 12042 4756 12028
      4754 12029 4744 12031

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...0.25-0.75 INCHES IN 1 HOUR

$$

SVH
2 follow-up statements
788 
WGUS76 KOTX 052143
FFSOTX

Flash Flood Statement
National Weather Service Spokane WA
243 PM PDT Sun Jun 5 2022

WAC007-017-052315-
/O.CON.KOTX.FF.W.0004.000000T0000Z-220605T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Chelan WA-Douglas WA-
243 PM PDT Sun Jun 5 2022

...FLASH FLOOD WARNING FOR THE RED APPLE BURN SCAR REMAINS IN EFFECT 
UNTIL 415 PM PDT THIS AFTERNOON FOR SOUTH CENTRAL CHELAN AND 
SOUTHWESTERN DOUGLAS COUNTIES...

At 243 PM PDT, The public reported flash flooding through Number 1 
Canyon. Between 0.3 and 0.6 inches of rain have fallen. Flash 
flooding is already occurring.

Excessive rainfall over the warning area will cause mud slides near 
steep terrain. The mud slide can consist of rock, mud, vegetation 
and other loose materials.

HAZARD...Life threatening flash flooding. Heavy rain producing
         producing rock slides and debris flows.

SOURCE...Public reported.

IMPACT...Flash flooding occurring down the Number 1 Canyon
         drainage.

Some locations that will experience flash flooding include...
  Cashmere, Sunnyslope, West Wenatchee, East Wenatchee Bench and 
  Monitor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The affected areas are in and below the Red Apple burn scar north of 
Monitor and Wenatchee, including the steep slopes of Warner Canyon 
and Warm Springs Canyon, Easy Street and Red Apple Road.  High 
intensity rainfall on the burned area may cause flash flooding, mud 
slides and rock slides. Hikers, residents, and motorists in and 
below the Red Apple burned area should take immediate precautions to 
protect life and property.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 4742 12036 4750 12047 4756 12042 4756 12028
      4754 12029 4744 12031

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

SVH
291 
WGUS76 KOTX 052306
FFSOTX

Flash Flood Statement
National Weather Service Spokane WA
406 PM PDT Sun Jun 5 2022

WAC007-017-052316-
/O.EXP.KOTX.FF.W.0004.000000T0000Z-220605T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Chelan WA-Douglas WA-
406 PM PDT Sun Jun 5 2022

...FLASH FLOOD WARNING FOR THE RED APPLE BURN SCAR WILL EXPIRE AT 
415 PM PDT THIS AFTERNOON FOR SOUTH CENTRAL CHELAN AND SOUTHWESTERN 
DOUGLAS COUNTIES...

Flood waters have receded. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

A Flood Watch remains in effect until 1100 PM PDT Sunday for 
portions of Idaho. Portions of Washington.

LAT...LON 4742 12036 4750 12047 4756 12042 4756 12028
      4754 12029 4744 12031

$$

SVH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this flash flood warning went out at Jun 5, 10:54 AM PDT, 2 hours 24 minutes earlier.

Area forecast discussion, Jun 5, 10:54 AM PDT, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1054 AM PDT Sun Jun 5 2022

.SYNOPSIS...
Widespread rain will occur this morning followed by showers and
thunderstorms this afternoon. Some thunderstorms will be capable
of locally heavy rain, hail, and gusty winds. Scattered showers
and thunderstorms will persist into Monday across north Idaho and
northeast Washington. There will be another chance for showers and
thunderstorms Wednesday. Friday and Saturday have the potential to
be quite showery as well.

&&

.DISCUSSION...

Morning Update: The first round of showers have moved through much
of the region. Most rainfall rates have been minor, with the
quick moving pace of these showers working to our advantage. Eyes
are on burn scars and corresponding rain rates when the next
round comes in. The SPC is now including our far southeast corner
as a marginal risk for small hail - the strongest and looking
like they will start up mid-to-late afternoon. There will be
potential for scattered thunderstorms across the widespread CWA,
with convection initiating late this morning into early this
afternoon. JS

&&

.AVIATION...
18Z TAFS: Rain overnight has left behind a moist boundary layer
with low stratus cover resulting in widespread marginal VFR
conditions. The atmosphere is already beginning to destabilize
late this morning with thunderstorms beginning to pop up over the
Columbia Basin. Expect convection to expand in coverage with
diurnal heating. Thunderstorms today will be capable of torrential
downpours, hail and gusty outflow winds. Strongest storms with a
better chance for seeing isolated severe thunderstorms will track
out of northeast Oregon toward the Lewiston Airport this
afternoon. Additional low stratus is expected to develop overnight
tonight across extreme eastern Washington and into the Idaho
Panhandle with marginal VFR to IFR conditions expected for Monday
morning. /SVH

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        66  48  65  46  70  52 /  70  50  20  10   0  10
Coeur d'Alene  64  48  63  46  70  51 /  80  60  50  20   0   0
Pullman        65  47  62  44  69  54 /  70  50  30  20   0   0
Lewiston       71  53  70  50  76  59 /  80  60  30  20   0  10
Colville       65  46  65  45  72  49 /  90  50  60  40   0  10
Sandpoint      62  49  62  47  68  49 /  90  70  60  30   0   0
Kellogg        61  49  58  47  66  51 /  80  60  50  40   0   0
Moses Lake     72  49  72  45  76  55 /  60  30   0   0   0  10
Wenatchee      69  50  69  48  74  56 /  80  20  10   0   0  20
Omak           67  48  70  46  76  55 /  90  40  20  10   0  20

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Flood Watch through this evening for Central Panhandle Mountains-
     Coeur d'Alene Area-Lewis and Southern Nez Perce Counties-
     Lewiston Area-Northern Panhandle.

WA...Flood Watch through this evening for Central Chelan County-Lower
     Garfield and Asotin Counties-Northeast Blue Mountains-
     Northeast Mountains-Okanogan Highlands-Okanogan Valley-
     Spokane Area-Upper Columbia Basin-Washington Palouse-
     Wenatchee Area-Western Chelan County-Western Okanogan
     County.

&&
Hazardous weather outlook, Jun 5, 5:15 AM PDT, 8 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
515 AM PDT Sun Jun 5 2022

IDZ001>004-026-027-WAZ031>038-041-043-044-047>049-061215-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-
Northeast Mountains-Okanogan Highlands-Wenatchee Area-
Okanogan Valley-Waterville Plateau-Central Chelan County-
Western Chelan County-Western Okanogan County-
515 AM PDT Sun Jun 5 2022

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time. Afternoon
convection is expected to produce thunderstorms with occasional
lightning, small hail, brief heavy rain, and gusty winds.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

No hazardous weather is expected at this time.

Please refer to our Graphical Hazardous Weather Outlook at
https://weather.gov/erh/ghwo?wfo=otx for the latest information
on potential weather hazards in the region.

In the hours before

Special weather statement, Jun 5, 11:30 AM PDT, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Spokane WA
1130 AM PDT Sun Jun 5 2022

WAZ034-035-051915-
Moses Lake Area WA-Upper Columbia Basin WA-
1130 AM PDT Sun Jun 5 2022

...A strong thunderstorm will impact portions of south central Adams
County through 1215 PM PDT...

At 1129 AM PDT, Doppler radar was tracking a strong thunderstorm near
Connell, moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lind, Hatton, Cunningham and Beatrice.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4702 11865 4679 11828 4673 11842 4674 11892
TIME...MOT...LOC 1829Z 228DEG 22KT 4672 11877

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

SVH
Special weather statement, Jun 5, 1:08 PM PDT, 10 minutes before
Special Weather Statement
National Weather Service Spokane WA
108 PM PDT Sun Jun 5 2022

IDZ003-026-WAZ032-033-052030-
Lewiston Area ID-Idaho Palouse ID-Washington Palouse WA-
Lower Garfield and Asotin Counties WA-
108 PM PDT Sun Jun 5 2022

...A strong thunderstorm will impact portions of southern Latah,
northwestern Nez Perce, southeastern Whitman and north central Asotin
Counties through 130 PM PDT...

At 107 PM PDT, trained weather spotters reported a strong
thunderstorm over Clarkston, moving east at 30 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Trained weather spotters.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lewiston, Clarkston, Lapwai, Juliaetta, Culdesac, Clarkston
Heights-Vineland, West Clarkston-Highland, Clarkston Heights and
Spalding.

This includes the following highways...
 U.S. Highway 95 in Idaho between mile markers 288 and 328.
 U.S. Highway 12 in Idaho between mile markers 0 and 23.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4635 11711 4644 11716 4663 11669 4635 11654
TIME...MOT...LOC 2007Z 249DEG 24KT 4641 11703

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

KM
Special weather statement, Jun 5, 1:15 PM PDT, 3 minutes before
Special Weather Statement
National Weather Service Spokane WA
115 PM PDT Sun Jun 5 2022

WAZ033-035-036-052045-
Spokane Area WA-Upper Columbia Basin WA-Washington Palouse WA-
115 PM PDT Sun Jun 5 2022

...A strong thunderstorm will impact portions of north central
Whitman, southeastern Lincoln and southwestern Spokane Counties
through 145 PM PDT...

At 114 PM PDT, Doppler radar was tracking a strong thunderstorm 15
miles south of Cheney, moving northeast at 35 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cheney, Rosalia, Spangle, Malden, Lamont, Pine City, Amber and Plaza.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4714 11766 4720 11794 4755 11761 4737 11721
      4721 11741
TIME...MOT...LOC 2014Z 226DEG 30KT 4727 11767

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

KM

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 11:30 AM PDTSpecial Weather StatementOTXAdams45 min
Jun 5, 12:17 PM PDTFlash Flood WarningOTXPend Oreille, Spokane118 min
Jun 5, 12:45 PM PDTFlash Flood WarningOTXAsotin, Garfield4 hr
Jun 5, 1:15 PM PDTSpecial Weather StatementOTXSpokane30 min
Jun 5, 1:33 PM PDTFlash Flood WarningOTXAsotin3 hr
Jun 5, 1:35 PM PDTSevere Thunderstorm WarningOTXDouglas15 min
Jun 5, 2:47 PM PDTSevere Thunderstorm WarningOTXDouglas, Okanogan43 min
Jun 5, 3:22 PM PDTFlash Flood Warning Considerable damage threatOTXOkanogan3 hr
Jun 5, 3:42 PM PDTSevere Thunderstorm WarningOTXWhitman48 min
Jun 5, 3:52 PM PDTFlash Flood Warning Considerable damage threatOTXFerry, Okanogan2 hr
Jun 5, 4:05 PM PDTFlash Flood Warning Considerable damage threatOTXOkanogan3 hr
Jun 5, 4:17 PM PDTFlash Flood WarningOTXAsotin, Garfield3 hr
Jun 5, 4:32 PM PDTSevere Thunderstorm WarningOTXAsotin, Whitman28 min
Jun 5, 4:46 PM PDTAreal Flood AdvisoryOTXFerry3 hr

Nearby

Flash Flood Warnings in Washington, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.